Utah, 2006

Heavy Snow in Utah, March 20 to 21, 2006

March 20 to 21, 2006 · NWS SLC · 4 events in 4 counties and zones

A high elevation snowstorm dropped as much as a foot fo snow across the central and northern Utah mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A high elevation snowstorm dropped as much as a foot fo snow across the central and northern Utah mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Mar 20, 10:00 PM MST, 1 hour earlier.

Area forecast discussion, Mar 20, 10:00 PM MST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1000 PM MST MON MAR 20 2006

.SYNOPSIS...THE NEXT PACIFIC STORM SYSTEM WILL MOVE ACROSS THE AREA
TONIGHT AND TUESDAY...THEN CLEAR TO THE EAST BY EARLY WEDNESDAY.
HIGH PRESSURE ALOFT WILL ARRIVE MIDWEEK THROUGH SATURDAY.

&&

.DISCUSSION...LEADING EDGE OF 300MB VORTICITY ADVECTION AND
DIVERGENCE MOVING OVER NORTHERN UTAH THIS EVENING. KMTX RADAR
SHOWING THAT LIGHT PRECIPITATION IS DEVELOPING UNDER THESE UPPER
LEVEL DYNAMICS. THIS SHOULD BECOME MORE WIDESPREAD BY MIDNIGHT BUT
THEN TEND TO LIFT NORTH AS THIS LOBE OF THE TROUGH ROTATES NORTHWARD
AS MORE ENERGY POURS INTO THE BACKSIDE OF THE TROUGH OVER CALIFORNIA
BY EARLY TUESDAY MORNING.  THIS ACTUALLY MAY CAUSE A TEMPORARY BREAK
IN THE PRECIP IN NORTHERN UTAH TUESDAY MORNING. TEMPERATURES WILL BE
CRITICAL THROUGH EARLY AFTERNOON AS WHETHER ITS RAIN OR SNOW ON THE
VALLEY FLOOR. CURRENT THINKING IS THAT IT WILL BE IN THE FORM OF
SNOW DUE TO WET BULB TEMPERATURES SUFFICIENTLY BELOW FREEZING TO
HAVE SNOW CRYSTAL GROWTH WHILE THE ACTUAL AIR TEMPERATURE PROBABLY
WILL REMAIN ABOVE FREEZING. ANY ACCUMULATING SNOW MAY ONLY OCCUR ON
THE BENCHES AND GRASSY SURFACES BUT WILL LEAVE CURRENT SNOW ADVISORY
ALONE FOR NOW. A BAND OF HEAVIER SNOW SHOULD ACCOMPANY THE TROUGH
PASSAGE EARLY TUESDAY AFTERNOON AND THEN PERHAPS IN THE EVENING AS
THE FLOW BECOMES NORTHWEST AND TEMPERATURES DROP SOME.

AREAS OF SOUTHERN UTAH THAT ARE FAVORED BY SOUTHERLY FLOW WILL SEE
ACCUMULATING SNOW BECOME WIDESPREAD AFTER MIDNIGHT AS BOTH JET
DYNAMICS AND OROGRAPHICS COMBINE FOR GOOD LIFT. ALTHOUGH THE
ATMOSPHERE IS VERY MOIST THE ONE PARAMETER MISSING IN THIS STORM IS
A GOOD BAROCLINIC ZONE. THE 700MB TEMP AT CEDAR CITY ONLY VARIES
FROM ABOUT -8C THIS EVENING TO -10C BY MIDDAY TUESDAY THEN BACK TO
-9C BY EVENING.  BY THE TIME SURFACE FRONT MOVES ACROSS SOUTHWEST
AREAS TUESDAY AFTERNOON IT BECOMES ILL DEFINED SO ANOTHER CONCERN
THAT ALL INGREDIENTS ARE NOT COMING TOGETHER. WILL KEEP ADVISORY IN
THE VALLEYS GOING AND HEAVY SNOW IN THE MOUNTAINS AS THE ATMOSPHERE
IS VERY MOIST BUT THE DYNAMICS JUST SEEM TO BE LACKING OVERALL.

PACKAGE IN GOOD SHAPE FOR TONIGHT.

BIG WARM UP AFTER WEDNESDAY AS RIDGE MOVES IN ACROSS REGION.

&&

.AVIATION...CEILINGS REMAIN ABOVE 7000FT THRU ABOUT 08Z. THEREAFTER
SLOWLY DETERIORATING CONDITIONS INTO THE MORNING HOURS. EXPECT TO
REMAIN MVFR OR BETTER UNTIL 08Z...HOWEVER WITH FAST MOVING LOW
CLOUDS AHEAD OF NEXT SYSTEM...THERE IS A 40 PERCENT CHANCE OF
REACHING MVFR CIGS BETWEEN 06-08Z. PRECIP STARTS IN THE 08-10Z
TIMEFRAME AND EXPECT VISIBILITIES 3SM OR BETTER AT THE START.
HEAVIER PRECIP MAY COME DOWN AS SNOW...WHICH WOULD BRING
VISIBILITIES TO 1SM OR LESS...WITH THE BEST CHANCES OF THIS AFTER
15Z. COLD FRONT PASSAGE LOOKS TO BE IN THE 19-21Z TIMEFRAME.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING FROM MIDNIGHT TUESDAY TO 6 PM TUESDAY FOR
     UTZ017-UTZ018.

     SNOW ADVISORY FROM MIDNIGHT TUESDAY TO 6 PM TUESDAY FOR UTZ003-
     UTZ004-UTZ006-UTZ008-UTZ009-UTZ010-UTZ014-UTZ015-UTZ016-
     UTZ020.

WY...NONE.
&&

PUBLIC...STRUTHWOLF
AVIATION...SMITH
Hazardous weather outlook, Mar 20, 6:45 AM MST, 16 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
645 AM MST MON MAR 20 2006

UTZ001>010-014>017-WYZ021-211400-
CACHE VALLEY/UTAH PORTION-CENTRAL AND SOUTHWEST MOUNTAINS-
GREAT SALT LAKE DESERT AND MOUNTAINS-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SANPETE/SEVIER VALLEYS-
SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA MOUNTAINS-
645 AM MST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN VALLEYS AND
MOUNTAINS OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY

THE COLD LOW PRESSURE SYSTEM THAT HAS BEEN OVER THE AREA FOR THE
PAST SEVERAL DAYS WILL FINALLY MOVE EATS OF THE AREA TODAY. SNOW
THIS MORNING COULD LEAD TO ABOUT AN INCH ACCUMULATION IN THE
NORTHERN VALLEYS...WITH 1-3 INCHES IN THE MOUNTAINS. SKIES WILL TURN
PARTLY CLOUDY WITH A FEW LINGERING SHOWERS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE NEXT PACIFIC STORM WILL MOVE ACROSS THE REGION LATE TONIGHT
THROUGH TUESDAY EVENING. THE WESTERN VALLEYS AND MOUNTAINS WILL SEE
PRECIPITATION RETURN LATER TONIGHT...AND CONTINUE INTO TUESDAY
EVENING. SIGNIFICANT SNOWS ARE POSSIBLE IN MOUNTAINS...ESPECIALLY
OVER SOUTHWEST AND CENTRAL UTAH.

HIGH PRESSURE ALOFT WILL BRING MUCH WARMER TEMPERATURES WITH DRY
CONDITIONS WEDNESDAY THROUGH SATURDAY. ANOTHER PACIFIC STORM SYSTEM
WILL REACH NORTHERN UTAH AND SOUTHWEST WYOMING SUNDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

UTZ011>013-018>021-211400-
CASTLE COUNTRY-GLEN CANYON RECREATION AREA/LAKE POWELL-
HENRY MOUNTAINS-SAN RAFAEL SWELL-SOUTH CENTRAL UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-WESTERN UINTA BASIN-
645 AM MST MON MAR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN AND
EASTERN VALLEYS OF UTAH AND THE HENRY MOUNTAINS OF SOUTHEAST UTAH.

.TODAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THE NEXT PACIFIC STORM WILL MOVE ACROSS THE REGION LATE TONIGHT
THROUGH TUESDAY EVENING. PRECIPITATION WILL ARRIVE LATE TONIGHT...AND
CONTINUE INTO TUESDAY EVENING. SIGNIFICANT SNOWS ARE POSSIBLE IN
HENRY MOUNTAINS.

HIGH PRESSURE ALOFT WILL BRING MUCH WARMER TEMPERATURES WITH DRY
CONDITIONS WEDNESDAY THROUGH SATURDAY. ANOTHER PACIFIC STORM SYSTEM
WILL RACE ACROSS NORTHERN UTAH SUNDAY...BRINGING JUST LIGHT
PRECIPITATION TO SOUTHERN AND EASTERN UTAH.

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
March 20, 11:00 PM MST to March 21, 11:00 AM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
TRAINED SPOTTER

15" in 12h at Alta (Collins)

Heavy Snow, Beaver T X E/Iron T Xs Xe

When
March 20, 11:00 PM MST to March 21, 11:00 AM MST
Where
Beaver T X E/Iron T Xs Xe forecast zone
Reported by
TRAINED SPOTTER

9" in 6h at New Castle and 14" in 12h at New Harmony

Heavy Snow, X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver

When
March 21, 1:00 AM MST to 1:00 PM MST
Where
X Nw Kane/Xs Xe Iron/N W Washington/Nw Wc Garfield/Piute/W Wayne/Sevier T C/X E Millard/S Sanpete T Sc/X Se Juab/P X Nw Emery/X E Beaver forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

16" in 12h at Little Grassey SNOTEL

Heavy Snow, Ne Garfield/X Sc X Se Wayne/C N San Juan

When
March 21, 1:00 AM MST to 1:00 PM MST
Where
Ne Garfield/X Sc X Se Wayne/C N San Juan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

17" in 12h at Kane Gulch

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493389, 5493390, 5493387, 5493388.